Utah, 2025Winter Weather in Utah, March 31, 2025
March 31, 2025 · NWS GJT · 1 event in 1 county or zone
A closed low pressure system over the Pacific Northwest brought a strong cold front across the area that moved through from northwest to southeast. Light to moderate snowfall fell over most mountain areas of eastern Utah and western Colorado with heaviest amounts favored among the Uncompahgre Gorge of the northwest San Juans as well as some northwest favored slopes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed low pressure system over the Pacific Northwest brought a strong cold front across the area that moved through from northwest to southeast. Light to moderate snowfall fell over most mountain areas of eastern Utah and western Colorado with heaviest amounts favored among the Uncompahgre Gorge of the northwest San Juans as well as some northwest favored slopes. The northwest Colorado valleys also saw light to moderate snowfall with lesser amounts elsewhere. In addition strong winds led to impacts due to blowing snow and low visibility with gusts in the 60 to 80 mph range across some higher mountain areas and gusts of 40 to 60 mph across the northwest Colorado valleys in addition to the snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 4:35 PM MST, 3 hours 25 minutes earlier. Its key messages:
- An impactful spring storm system will bring gusty winds, mountain snow, a valley rain/snow mix, and cooler temperatures to the region this evening through Tuesday night.
- Cooler temperatures move in behind this system resulting in Freeze Warnings Tuesday night in agriculturally susceptible valleys.
- On-and-off precipitation chances continue through the rest of the week with below-normal temperatures.
Area forecast discussion, Mar 31, 4:35 PM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
535 PM MDT Mon Mar 31 2025
.KEY MESSAGES...
- An impactful spring storm system will bring gusty winds,
mountain snow, a valley rain/snow mix, and cooler temperatures
to the region this evening through Tuesday night.
- Cooler temperatures move in behind this system resulting in
Freeze Warnings Tuesday night in agriculturally susceptible
valleys.
- On-and-off precipitation chances continue through the rest of
the week with below-normal temperatures.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 327 PM MDT Mon Mar 31 2025
GUSTY WINDS THROUGH THIS EVENING:
A Wind Advisory is in effect for almost all of the valleys
across eastern Utah and western Colorado this afternoon for wind
gusts of 45 to 50 mph. Wind gusts across the northern valleys
are picking up now with an upper-level jet nosing in overhead
and will spread south/southwest with the jet this evening.
Travel may become difficult at times, especially for high
profile vehicles. Drive with caution as the day progresses!
SPRING STORM ARRIVES TONIGHT:
An upper-level shortwave trough and its attendant cold front
will sweep across the forecast area from northwest to southeast
early tomorrow morning through tomorrow afternoon bringing gusty
winds, mountain snow, a valley rain/snow mix, and cooler
temperatures.
As moisture and pockets of potential vorticity move in ahead of
this system this afternoon, scattered showers develop across
the northern portions of the forecast area and over the high
terrain. A stray thunderstorm cannot be ruled out with a couple
hundred J/kg of MU CAPE draped across far northeast Utah and
northwest Colorado through 7 PM.
As we head into the evening hours, coverage of showers is
expected to increase with better upper-level support moving in
from the west. The 31.12 HREF shows the probability of more
robust snow showers cable of producing 1"/hr begin around 9 PM,
coincident with the start of a Winter Weather Advisory covering
most of the western Colorado mountain ranges. Accumulating
snowfall and gusty winds up to 60 mph will make travel difficult
at times, especially over mountain passes.
Coverage of precipitation continues to increase throughout the
night as the cold front approaches with the greatest impacts
anticipated preceding and along the front. This includes the
morning commute for locations along and north of the I-70
corridor. While winds subside behind the front, a northwesterly
wind shift will usher in renewed potential for orographic
snowfall. Drier air behind the front will help reduce snowfall
rates but additional accumulation is anticipated, especially
across the northern and central Divide mountains through Tuesday
evening.
Conditions gradually improve Tuesday night as a drier, more
stable airmass moves in. In total, 6-12" of snow is expected
above 8500 feet with locally higher amounts. Lesser amounts of
4-8" are anticipated for the San Juans.
MORE GUSTY WINDS TOMORROW AFTERNOON:
Another Wind Advisory goes into effect tomorrow afternoon for
our forecast zones along the Utah/Arizona and Colorado/New
Mexico borders tomorrow afternoon as daytime mixing combines
with an even stronger jet aloft than we are seeing today. Valley
wind gusts up to 50 mph are very likely through the late
afternoon. Winds subside quickly after the front passes through.
Travel along the Hwy 160 corridor may become difficult at
times, especially for high profile vehicles.
SUB-FREEZING TEMPERATURES TUESDAY NIGHT:
To cap off the impacts from this system, sub-freezing
temperatures are likely Tuesday night as cold-air advection
intensifies with northwesterly flow aloft. While sub-freezing
temperatures are very likely area wide, the Grand Valley, Utah
Grand Flat, and Four Corners area have become susceptible to
agricultural impacts from freezing temperatures as there have
been more than 50 growing degree days in these locations. Make
preparations tomorrow to protect any susceptible vegetation.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 327 PM MDT Mon Mar 31 2025
By Wednesday morning, the closed low off the coast of the
Pacific Northwest will have moved to southern CA/NV. From there,
model consensus indicated the system will lift northeastward
across Arizona through Wednesday evening, then across the Four
Corners region and over east-central Colorado by midday
Thursday. As a result, showers continue across much of the
forecast area, especially across the mountains and south before
a decrease in activity on Thursday night. According to latest
guidance snowfall amounts come in near advisory criteria (~4-8")
across the San Juans by Thursday evening.
While the previously discussed system kicks farther out onto
the Plains, the southward flowing jet over the West Coast
reinforces the broad long wave trough over the Intermountain
West. Split off from the northern branch of the flow, the trough
in the southern branch shifts slowly east before its axis moves
east and southeast of the forecast late on Saturday. Moisture
trapped in the col between branches will fuel off and on
showers over the area through Saturday night. In its wake,
instability showers are likely to linger over the southern
mountains on Sunday. Snow amounts during the latter part of the
period don't appear to be all that appreciable, though
convective elements could bring locally heavy snowfall rates for
some mountain locations, particularly in the San Juans.
Temperatures will be suppressed below normal levels as region
languishes under a trough for much of the period, though a slow
trend toward more seasonal conditions is expected. Near normal
temperatures are possible on Sunday despite northerly flow on
the western flank of the long wave trough mentioned previously.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 535 PM MDT Mon Mar 31 2025
A strong Spring storm will be organizing this evening and
impacting the region tonight through Tuesday. VFR conditions
will be dropping to MVFR/IFR across the high valley and mountain
TAF sites of Colorado after 06Z with these conditions spreading
to the lower valleys through the morning as rain and snow become
widespread. Most TAF sites in Colorado will be impacted by lower
flight criteria through much of Tuesday with some improvement
through the afternoon. Strong winds will continue to bring gusts
in the 25 to 50 mph range with this system over the next 24
hours bringing additional impacts. Strong mountain wave
turbulence aloft and LLWS will persist through the forecast as
well.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 8 PM MDT this evening for COZ001-002.
Winter Weather Advisory from 9 PM this evening to 6 AM MDT
Wednesday for COZ004-009-010-012-013.
Wind Advisory until midnight MDT tonight for COZ006>008-011-
020-021.
Freeze Warning from midnight Tuesday night to 8 AM MDT
Wednesday for COZ006.
Winter Weather Advisory from 9 PM this evening to 9 PM MDT
Tuesday for COZ018-019.
Wind Advisory from 10 AM to 6 PM MDT Tuesday for COZ021>023.
UT...Wind Advisory until 8 PM MDT this evening for UTZ024.
Wind Advisory until midnight MDT tonight for UTZ022-027-029.
Freeze Warning from midnight Tuesday night to 8 AM MDT
Wednesday for UTZ022-027.
Wind Advisory from 10 AM to 6 PM MDT Tuesday for UTZ022.
&&
SHORT TERM...KAA
LONG TERM...NL
AVIATION...TGJTHazardous weather outlook, Mar 31, 3:59 AM MST, 16 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
459 AM MDT Mon Mar 31 2025
COZ001>014-017>023-UTZ022>025-027>029-011100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
459 AM MDT Mon Mar 31 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Warm and windy conditions will occur this afternoon and evening ahead
of a strong cold front with gusts up to 50 mph in some areas.
Mountain snow and valley rain will increase this evening with
moderate to heavy snow favoring the northern and central Colorado
mountains overnight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The cold front and associated low pressure system will continue
moving through the area Tuesday with mountain snow and valley rain
and snow through Tuesday night. Much colder temperatures will arrive
Tuesday and beyond with below freezing temperatures Tuesday night
potentially impacting budding vegetation. Unsettled weather
continues through the weekend as more storm systems track across the
area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Mar 31, 2:09 PM MST, 5 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
309 PM MDT Mon Mar 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM Non-Tstm Wnd Gst 2 ESE Craig 40.50N 107.52W
03/31/2025 M46 MPH Moffat CO ASOS
ASOS station KCAG Craig-Moffat County
Airport.
&&Winter Weather, Eastern Uinta Mountains
- When
- March 31, 8:00 PM MST to 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 5 to 9 inches of snow fell across the area. Winds generally gusted in the 35 to 45 mph range with a peak wind gust of 48 mph at Windy Point on March 31 at 22:10. During the April portion of the event, the peak wind gust at Windy Point was 46 mph at 2:40 on April 1.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, March 31, 2025$3.5 million · EF2 · 33 events
- Tornadoes and Damaging Winds in Alabama, March 31, 20255 injured · $551,000 · EF1 · 15 events
- Tornadoes and Hail in Georgia, March 31, 2025$78,000 · EF1 · 46 events
- Tornado and Hail in Florida, March 31, 2025$47,000 · EF0 · 12 events
- Damaging Winds in North Carolina, March 31, 2025$35,000 · 50 kt wind · 11 events
- Damaging Winds in South Carolina, March 31, 2025$21,000 · 55 kt wind · 12 events
- Tornado and Flash Flooding in Louisiana, March 31, 2025EF0 · 24 events
- Hail and Damaging Wind in Texas, March 31, 20252 in hail · 17 events
- Damaging Winds in West Virginia, March 31, 2025$11,000 · 50 kt wind · 12 events
- Damaging Winds in South Carolina, March 31, 202550 kt wind · 12 events
- Hail and Damaging Winds in Georgia, March 31, 202550 kt wind · 11 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 31, 202550 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248863.